Zinc sulfate

Zinc sulfate Reactions 1680, p343 - 2 Dec 2017 Various toxicities: case report A 05-year-old girl developed hypocupraemia, which was manifested as anaemia and neutropenia, secondary to hyperzincaemia during treatment with zinc sulfate. The girl was on ambulatory peritoneal dialysis since 2 years of age due to end-stage renal disease secondary to bilateral renal hypoplasia. She was also diagnosed with failure to thrive and had a history of difficult intake. Therefore, she received special food formula via gastrostomy tube with Pregestimil™ , multivitamins, trace elements and a minimal amount of zinc in a special diet. She received 20mg of elemental zinc from zinc sulfate solution with the aim of improving her growth. Subsequently, she developed the first episode of progressive anaemia with anaemic symptoms. Despite she was on regular supplements and medications, her haematocrit was found decreased. Subsequent investigations to identify cause of anaemia revealed serum ferritin level of 2820 ng/dL, transferrin saturation of 23% and parathyroid hormone level of 962 pg/mL. After blood transfusion, haematocrit level improved; however, two months later, haematocrit level again decreased. She showed no evidence of blood loss. Anti- erythropoietin antibody-associated pure red cell aplasia was suspected; hence, she further underwent bone marrow biopsy, which showed erythroid hyperplasia with vacuolisation of erythrocytes. As the bone marrow findings were consistent with a low serum copper and an elevated serum zinc level, a diagnosis of hypocupraemia secondary to hyperzincaemia was identified as the most likely cause of anaemia was made. Assay for anti-erythropoietin antibody was negative. During the process of investigation, her haematocrit progressively decreased and her total WBC count also found to be decreased [duration of treatment to reaction onset not stated]. Subsequently, the girl’s zinc supplementation was discontinued. Within one month of her zinc supplementation discontinuation, her plasma copper and ceruloplasmin spontaneously normalised; though she did not receive a copper supplement. After the negative result of the anti- erythropoietin antibody test, erythropoietin was restarted at a lower dose. Within 2 months, her haemoglobin level also normalised [not all outcomes stated]. Author comment: "In conclusion, we demonstrated a rare cause of anemia in an [end-stage renal disease] patient due to hypocupremia secondary to hyperzincemia." "High doses of zinc supplement should be carefully used in children with [end-stage renal disease] due to increasing risk of zinc toxicity." "Clinical manifestation of hypocupremia usually presents with anemia and neutropenia." Chantarogh S, et al. Unusual cause of anemia in a child with end-stage renal disease: Questions. Pediatric Nephrology 32: 2259-2260, No. 12, Dec 2017 - Thailand 803284703 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Zinc sulfate

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/zinc-sulfate-BhU5gfsB7s
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39274-0
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p343 - 2 Dec 2017 Various toxicities: case report A 05-year-old girl developed hypocupraemia, which was manifested as anaemia and neutropenia, secondary to hyperzincaemia during treatment with zinc sulfate. The girl was on ambulatory peritoneal dialysis since 2 years of age due to end-stage renal disease secondary to bilateral renal hypoplasia. She was also diagnosed with failure to thrive and had a history of difficult intake. Therefore, she received special food formula via gastrostomy tube with Pregestimil™ , multivitamins, trace elements and a minimal amount of zinc in a special diet. She received 20mg of elemental zinc from zinc sulfate solution with the aim of improving her growth. Subsequently, she developed the first episode of progressive anaemia with anaemic symptoms. Despite she was on regular supplements and medications, her haematocrit was found decreased. Subsequent investigations to identify cause of anaemia revealed serum ferritin level of 2820 ng/dL, transferrin saturation of 23% and parathyroid hormone level of 962 pg/mL. After blood transfusion, haematocrit level improved; however, two months later, haematocrit level again decreased. She showed no evidence of blood loss. Anti- erythropoietin antibody-associated pure red cell aplasia was suspected; hence, she further underwent bone marrow biopsy, which showed erythroid hyperplasia with vacuolisation of erythrocytes. As the bone marrow findings were consistent with a low serum copper and an elevated serum zinc level, a diagnosis of hypocupraemia secondary to hyperzincaemia was identified as the most likely cause of anaemia was made. Assay for anti-erythropoietin antibody was negative. During the process of investigation, her haematocrit progressively decreased and her total WBC count also found to be decreased [duration of treatment to reaction onset not stated]. Subsequently, the girl’s zinc supplementation was discontinued. Within one month of her zinc supplementation discontinuation, her plasma copper and ceruloplasmin spontaneously normalised; though she did not receive a copper supplement. After the negative result of the anti- erythropoietin antibody test, erythropoietin was restarted at a lower dose. Within 2 months, her haemoglobin level also normalised [not all outcomes stated]. Author comment: "In conclusion, we demonstrated a rare cause of anemia in an [end-stage renal disease] patient due to hypocupremia secondary to hyperzincemia." "High doses of zinc supplement should be carefully used in children with [end-stage renal disease] due to increasing risk of zinc toxicity." "Clinical manifestation of hypocupremia usually presents with anemia and neutropenia." Chantarogh S, et al. Unusual cause of anemia in a child with end-stage renal disease: Questions. Pediatric Nephrology 32: 2259-2260, No. 12, Dec 2017 - Thailand 803284703 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off